Format

Send to

Choose Destination
See comment in PubMed Commons below
Bone. 1998 Jan;22(1):67-71.

Avascular necrosis following bone marrow transplantation: a case-control study.

Author information

  • 1Department of Medicine, University of Maryland, Baltimore 21201, USA. jfink@umppal.ab.umd.edu

Abstract

The role of specific immunosuppressive agents in the development of avascular necrosis (AVN) following hematopoietic stem cell and solid organ transplantation remains unclear. To further explore this question, we conducted a case-control study of patients who underwent bone marrow transplantation (BMT) at the Fred Hutchinson Cancer Research Center. 96 of 1939 long-term survivors transplanted between May 1976 and October 1993 were identified as having AVN. Eight patients were excluded because AVN developed before transplant and one was excluded due to restrictions on reviewing follow-up records. The remaining 87 patients developed AVN a mean of 26.3 +/- 2 months posttransplant and were matched for age, gender, and date of transplant to other BMT recipients. Records were reviewed for corticosteroid and cyclosporine use, pretransplant conditioning with total body irradiation (TBI), and other information including disease for which the transplant was indicated, type of transplant, the occurrence of acute and chronic graft-vs.-host disease, and steroid use prior to transplant. Adjusted odds ratios (ORs) were obtained from conditional logistic regression for 87 matched pairs. Posttransplant steroid use was a risk factor for the occurrence of AVN (adjusted OR, 14.4; 95% CI, 2.8-73.2), with the greatest risk associated with those receiving steroids at the time of diagnosis of AVN (adjusted OR, 31.9; 95% CI, 4.4-248.9). There was no further increasing risk associated with increasing duration of steroid use. Conditioning with TBI was also associated with the occurrence of AVN (adjusted OR, 3.2; 95% CI, 1.1-9.7); however, cyclosporine was not a risk factor for AVN (adjusted OR, 0.5; 95% CI, 0.1-1.9). Our results support the hypothesis that AVN following BMT has a strong association with the administration of corticosteroids. TBI may be an additional risk factor, and cyclosporine does not appear to contribute to an increased incidence of AVN.

PMID:
9437515
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk